Article Text

Download PDFPDF
65 FOUR WEEKS OF INDINAVIR DOES NOT AFFECT BONE BREAKDOWN IN HEALTHY HIV-NEGATIVE SUBJECTS.
  1. S. S. Shankar,
  2. H. O. Steinberg
  1. Indiana University School of Medicine, Indianapolis, IN

Abstract

Introduction and Purpose HIV-1 protease inhibitors have been reported to increase bone breakdown in HIV-infected patients. However, it is unclear if this is a direct effect of the drug on bone or due to an interaction between drug and underlying disease. In order to assess the effect of drug alone on bone turnover, we studied the effect of a single protease inhibitor, indinavir, on markers of bone turnover.

Methods We studied eight healthy HIV-negative subjects with normal bone density as determined by dual x-ray absorptiometry. We measured markers of bone turnover in our subjects at baseline and after 4 weeks of daily oral indinavir at 800 mg three times a day.

Results We studied six male and two female subjects with a mean age of 37 ± 2 years, with a mean BMI of 29.2 ± 1.0 kg/m2. All subjects had normal serum calcium, phosphorus, alkaline phosphatase, and urinary N-telopeptide levels prior to initiation of the study. There was no change in BMI after indinavir. Urinary N-telopeptide levels remained unchanged after 4 weeks of indinavir (29.6 ± 7.3 preindinavir vs 25.6 ± 2.9 nmBCE/mmol creatinine postindinavir). Urinary calcium and phophorus remained unchanged as well.

Conclusions Indinavir does not alter markers of bone turnover in healthy HIV-negative subjects. This indicates that the HIV-1 protease inhibitor indinavir does not appear to have a direct effect on bone breakdown.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.